Alert archive / Minnesota / Wind Advisories in 2018

Wind Advisory 1, NWS Duluth, MN

April 14, 2018Carlton County, Lake County, Saint Louis County, Minnesota; Ashland County, Bayfield County, Douglas County, Wisconsin

NWS Duluth, MN issued this wind advisory at Apr 14, 2018, 4:37 AM CDT for Carlton County, Lake County, Saint Louis County, Minnesota; Ashland County, Bayfield County, Douglas County, Wisconsin. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Apr 14, 2018, 4:37 AM CDT (09:37 UTC)
Expired
Apr 14, 2018, 7:00 PM CDT
In force
14 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Lake County, MN, Saint Louis County, MN, Ashland County, WI, Bayfield County, WI, Douglas County, WI

The radar

The Duluth radar (KDLH), 37 km from the middle of the area, began a volume at 09:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 9.6 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2018-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2018-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -79 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2000 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-79 m²/s²
0-3 km storm-relative helicity
-58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

340 
WWUS73 KDLH 140937
NPWDLH

URGENT - WEATHER MESSAGE
National Weather Service Duluth MN
437 AM CDT Sat Apr 14 2018

...STRONG STORM TO BRING DAMAGING WINDS TO INLAND COASTAL AREAS OF
MINNESOTA AND NORTHWEST WISCONSIN TODAY...

.A strong early spring storm system is anticipated to move 
through the region tonight and Sunday. This storm will bring
strong winds to coastal areas of Lake Superior, affecting areas 
from Silver Bay through Two Harbors, through the Twin Ports and 
along the south shore through Ashland. Winds of 30 to 40 mph with 
gusts of 50 mph can be expected today before diminishing this 
evening. The worst conditions will be found around the Twin Ports 
where gusts to 55 mph are possible. Vehicles on the Blatnik and 
Bong bridges in Duluth and Superior will have difficulty driving.

MNZ020-037-WIZ001>003-141945-
/O.NEW.KDLH.WI.Y.0001.180414T0937Z-180415T0000Z/
Southern Lake/North Shore-Carlton/South St. Louis-Douglas-
Bayfield-Ashland-
Including the cities of Two Harbors, Silver Bay, Duluth, 
Superior, Washburn, Bayfield, and Ashland
437 AM CDT Sat Apr 14 2018

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

The National Weather Service in Duluth has issued a Wind
Advisory, which is in effect until 7 PM CDT this evening.

* LOCATION...Coastal areas near Lake Superior from Silver Bay
  through the Twin Ports to Ashland Wisconsin. 

* WINDS...Northeast 30 to 40 mph with gusts up to 50 mph. Gusts 
  to 55 mph are possible in the Twin Ports today.

* TIMING...Today through early evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Vehicles on the Blatnik and Bong bridges in Duluth and Superior
  will have difficulty driving. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
2 follow-up statements
250 
WWUS73 KDLH 141514
NPWDLH

URGENT - WEATHER MESSAGE
National Weather Service Duluth MN
1014 AM CDT Sat Apr 14 2018

...STRONG STORM PRODUCING DAMAGING WINDS TO INLAND COASTAL AREAS 
OF MINNESOTA AND NORTHWEST WISCONSIN TODAY...

.A strong early spring storm system is producing strong winds
across coastal areas of Lake Superior, affecting areas from 
Silver Bay through Two Harbors, through the Twin Ports and along 
the south shore through Ashland. Winds of 30 to 40 mph with gusts 
of 50 mph can be expected today before diminishing this evening. 
The worst conditions will be found around the Twin Ports where 
gusts to 55 mph are possible. Vehicles on the Blatnik and Bong 
bridges in Duluth and Superior will have difficulty driving. In
addition to the driving conditions, there have already been 
multiple reports of downed trees this morning and any lightweight
objects light trashcans or deck furniture could be easily tossed
in these strong winds.

MNZ020-037-WIZ001>003-150000-
/O.CON.KDLH.WI.Y.0001.000000T0000Z-180415T0000Z/
Southern Lake/North Shore-Carlton/South St. Louis-Douglas-
Bayfield-Ashland-
Including the cities of Two Harbors, Silver Bay, Duluth, 
Superior, Washburn, Bayfield, and Ashland
1014 AM CDT Sat Apr 14 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* LOCATION...Coastal areas near Lake Superior from Silver Bay 
  through the Twin Ports to Ashland Wisconsin.

* WINDS...Northeast 20 to 30 mph with gusts up to 45 mph. A few 
  gusts to near 55 mph are possible.

* TIMING...Today through early evening.

* IMPACTS...Gusty winds will blow around unsecured objects such as
  trash cans. Tree limbs could be blown down and a few power 
  outages may result. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or greater or
gusts to 45 mph or greater are expected. Winds this strong can 
make driving difficult...especially for high profile vehicles. Use
extra caution.

&&

$$

JJM
423 
WWUS73 KDLH 141859
NPWDLH

URGENT - WEATHER MESSAGE
National Weather Service Duluth MN
159 PM CDT Sat Apr 14 2018

...STRONG STORM PRODUCING DAMAGING WINDS TO INLAND COASTAL AREAS
OF MINNESOTA AND NORTHWEST WISCONSIN TODAY...

.A strong early spring storm system is producing strong winds
across coastal areas of Lake Superior, affecting areas from
Silver Bay through Two Harbors, through the Twin Ports and along
the south shore through Ashland. Winds of 30 to 40 mph with gusts
of 50 mph can be expected today before diminishing this evening.
The worst conditions will be found around the Twin Ports where
gusts to 55 mph are possible. Vehicles on the Blatnik and Bong
bridges in Duluth and Superior will have difficulty driving. In
addition to the driving conditions, there have already been
multiple reports of downed trees this morning and any lightweight
objects light trashcans or deck furniture could be easily tossed
in these strong winds.

MNZ020-037-WIZ001>003-150000-
/O.CON.KDLH.WI.Y.0001.000000T0000Z-180415T0000Z/
Southern Lake/North Shore-Carlton/South St. Louis-Douglas-
Bayfield-Ashland-
Including the cities of Two Harbors, Silver Bay, Duluth, 
Superior, Washburn, Bayfield, and Ashland
159 PM CDT Sat Apr 14 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* LOCATION...Coastal areas near Lake Superior from Silver Bay 
  through the Twin Ports to Ashland Wisconsin.

* WINDS...Northeast 15 to 25 mph with gusts up to 40 mph.

* TIMING...Today through early evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or greater
or gusts to 45 mph or greater are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$

JJM

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this wind advisory went out at Apr 14, 12:46 AM CDT, 3 hours 51 minutes earlier.

Area forecast discussion, Apr 14, 12:46 AM CDT, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1246 AM CDT Sat Apr 14 2018

.UPDATE...

Updated aviation section below for 06Z TAF TAF issuance.

Issued at 644 PM CDT Fri Apr 13 2018

We updated the forecast across the southern part of the area to
increase precipitation chances, mainly from the Brainerd Lakes
region east across Pine County into southern Iron County. Latest
observations and radar trends confirm light precipitation was
making it a bit further north and was more widespread in the far
south. A mix of snow, rain, and sleet will be possible but should
transition to more snow as the boundary layer cools. Much of the
guidance is in agreement that most of the precipitation will
diminish through the evening and shift south.

&&

.SHORT TERM...(Tonight)
Issued at 443 PM CDT Fri Apr 13 2018

Today winds are increasing ahead of a powerful spring storm that
will impact the Midwest over the weekend, including producing
significant winds and snowfall amounts for parts of the Northland
and create waves on Lake Superior that will rival many fall storms.

The immediate concern tonight will be the increasing winds.
Northeast winds are already gusting to around 25-30 mph and will
continue overnight. Wintry mix over northwest Wisconsin will end
early tonight. Otherwise a cloudy night for most locations with lows
in the mid teens to low 20s.

.LONG TERM...(Saturday night through Friday)
Issued at 443 PM CDT Fri Apr 13 2018

A powerful spring storm will move through the region Saturday
through Monday with strong northeast winds, dangerous waves, and
the potential for heavy snow.

A strong and slow moving spring storm system will move through
the Midwest though Monday. Strong northeast winds will accompany
the storm starting late tonight and continuing into Sunday.
Sustained winds of 25 to 35 knots with gusts to 45 knots are
forecast over Lake Superior and will likely work inland. Have
upgraded Lakeshore Flood Watches to warnings and included Iron
County.

The northeast winds off Lake Superior may result in convergence
and lake-enhanced snow from near the Twin Ports into northern Pine
County and over portions of northwest Wisconsin tonight and
Saturday. The next surge of synoptic scale forcing for ascent will
push into the Northland from the south Saturday afternoon.
Periods of locally heavy snow are expected Saturday evening
through Sunday afternoon, with several inches of additional
accumulation likely Sunday night and Monday in northwest
Wisconsin. A wide range of snow totals are likely with this
prolonged event ranging from a dusting at most in far northern St.
Louis, Koochiching, Itasca, and Cass Counties, to more than 14
inches in the northwest Wisconsin snowbelt areas. Deterministic
models each display run-to-run consistency, but offer different
solutions between them. The ECMWF is most concerning as it takes
the surface low northward into eastern Lake Superior keeping the
Northland under the gun for significant accumulating snow longer
than the rest of the models. The GEM remains the farthest south
and the most progressive and still features the solution favored
by this forecaster. Meanwhile the GFS and NAM are closer to the
ECMWF solution than the GEM. The non-GEM consensus is hard to
ignore so QPF and snow amounts have been adjusted toward that
blend.

Even with snow already falling in our southern forecast area,
confidence in snow amounts and timing warrants continuing the
Winter Storm Watch for another forecast cycle. The bulk of
accumulating snow is expected Saturday evening through Sunday
afternoon, so there seems to be sufficient time to take a look at
one more model cycle before making any upgrades.

High pressure builds into the region Monday and Tuesday before a
weaker storm system moves into the picture midweek. With the main
focus on this weekend's storm and numerous details, maintained a
consensus approach for forecast elements beyond Monday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1245 AM CDT Sat Apr 14 2018

A strong area of low pressure was centered in far southwest Iowa as
of late evening. The low is forecast to track east through the
weekend. An upper level low pressure will extend into the Northland
as it also tracks east. An area of FGEN has led to periods of light
snow over southern portions of the Northland into parts of northern
Wisconsin this evening and that will continue for the next several
hours. Dry air continued to feed into the area from the north and
was limiting the northward extent of the snow. MVFR or brief IFR
conditions will be possible in the snow and they may affect KHYR
early in the period. Elsewhere, VFR conditions are expected into
Saturday. We pulled back on the mention of MVFR ceilings at KDLH
Saturday morning as the upstream airmass is very dry and the short
term guidance has backed off on the development of lake induced
clouds. Snow will expand north through Saturday, but especially
Saturday night into Sunday. Snow will affect KHYR first but may not
reach KHIB/KDLH/KBRD until after the TAF period.

In addition to the precipitation, strong winds will occur through
the period, especially around Lake Superior late tonight through
Saturday night.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  21  27  21  29 /  20  30  50  50
INL  14  34  17  36 /   0   0  10  20
BRD  23  32  22  35 /  70  40  50  30
HYR  23  31  22  31 /  70  80  90  60
ASX  23  28  23  29 /  20  50  60  60

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Watch from this afternoon through Sunday evening
     for WIZ006>009.

     Lakeshore Flood Warning from 4 AM early this morning to 10 AM
     CDT Sunday for WIZ001>004.

     Winter Storm Watch from this afternoon through Monday morning
     for WIZ001>004.

MN...Winter Storm Watch from this afternoon through Sunday evening
     for MNZ038.

     Lakeshore Flood Warning from 4 AM early this morning to 10 AM
     CDT Sunday for MNZ020-037.

LS...Gale Warning until 4 PM CDT Sunday for LSZ121-140>148.

&&

UPDATE...Melde
SHORT TERM...JJM
LONG TERM...Huyck
AVIATION...Melde/LE
Hazardous weather outlook, Apr 13, 3:46 PM CDT, 12 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
346 PM CDT Fri Apr 13 2018

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-142100-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
346 PM CDT Fri Apr 13 2018

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

A light rain/snow/wintry mix will end this evening across parts
of northwest Wisconsin. Around 1 to 2 inches of snow is possible
along and south of a line from Spooner to Park Falls.

Strong winds will impacts areas from the Twin Ports and
Interstate 35 corridor east across much of northwest Wisconsin
late tonight through Saturday night. Winds of 15 to 25 mph with
gusts approaching 45 mph are expected, with the strongest wind
gusts near Lake Superior. This will result in difficult driving
conditions and large waves on Lake Superior, which will affect
lakeshore areas. On lakes where thick ice remains, including Lake
Superior, chunks of lake ice may be picked up by the waves and
crash onto shore, including some stretches of roads which are
adjacent to the lake. Lakeshore flooding is possible, which could
damage property and cause water on parking lots and roadways near
the lake. See the Lake Shore Flood Warning for more details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Heavy snow will fall across parts of far east central Minnesota
and much of northwest Wisconsin Saturday afternoon through Sunday
night. Around 6 to 10 inches of snowfall are possible over the
weekend for much of northwest Wisconsin with locally higher
amounts possible. In addition to the snow, strong winds will
cause blowing snow which will reduce visibility to half mile or
less at times. Those with travel plans this weekend should be
prepared for hazardous travel conditions.

Strong northeast winds Saturday may result in lakeshore flooding
along Lake Superior. The wind, waves, and possible chunks of ice
from the lake may cause damage to property and could cause water
on some roads near the lake. The strong winds and waves will make
it dangerous to be near Lake Superior, and those wishing to check
out the big waves should stay back at a considerable distance
from the water, including avoiding venturing on to breakwaters,
jetties, piers, docks, and other structures near the lake. See the
Lake Shore Flood Warning for more details.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report snowfall measurements, flooding,
and wind damage to the National Weather Service.

LSZ121-140>148-142100-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
346 PM CDT Fri Apr 13 2018

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Increasing northeast winds today into tonight will result in
building waves causing hazardous conditions for small craft
through the afternoon, with gales increasing to 40 to 50 knots
late tonight. Significant wave heights are expected to reach 10 to
12 feet or greater across much of western Lake Superior.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Northeast gales of 40 to 50 knots are expected Saturday with wave
heights of 10 to 12 feet or greater across the nearshore waters
of western Lake Superior. Winds and waves gradually diminish
Saturday night into Sunday with gales of 35 to 40 knots possible.
Strong winds and high waves may linger into Monday.

JJM/Huyck

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Local storm report, Apr 14, 12:37 AM CDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1237 AM CDT SAT APR 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     SNOW             ROCK CREEK              45.76N 92.97W
04/14/2018  E1.0 INCH        PINE               MN   TRAINED SPOTTER

            NO LONGER SNOWING AT THE TIME OF THE REPORT.
            BEGAN AT APPROXIMATELY 5 PM.

&&

WL

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 4:00 AM CDTWinter Storm WarningDLHCarlton, Cook, Lake, Pine, Saint Louis51 hr
Apr 14, 4:00 AM CDTWinter Weather AdvisoryDLHAitkin, Carlton, Cook, Crow Wing, Lake, Saint Louis51 hr
Apr 14, 2:18 PM CDTBlizzard WarningDLHAshland, Bayfield, Douglas41 hr

Nearby

Wind Advisories in Minnesota, 2018Wind Advisories in Wisconsin, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.